Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

Creatinine, Kidneys & Viread

(1/1)

cubbybear:
Hi Guys.

Since I started meds almost a year ago, my creatinine levels have slowly started to rise.  The normal reference range is 30 - 100 umol/L.  Mine started out as 75 about a year ago, and have reach 118 in July this year. 

Consecutive numbers over the last year of Creatinine Levels are 75, 73, 72, 89, 86, 96, 107, 108, 100 and currently 118.

I was on Combivir/Efavirenz from the 75 - 86 range, and switched to Viread/FTC & Efavirenz from the 96 - 118 range.

I am concerned the Viread may be giving my kidneys a hard time, and that Creatinine levels can indicate a decreased kidney function.  I generally don't drink much but have now started to drink about 8 glasses of water a day, and I pee like a trooper.

I should also add I have type 2 diabetes that is pretty much under control with diet alone though I do need to exercise more.

My doc never brought up my creatinine levels in discussions, and I guess they have only just peaked the top ref range now.  When I emailed him and told him about my concern, he said we could change meds if I wanted to.

My question is... Should I?  I am happy on Truvada/Efavirenz.. I get no side effects (unless this is one?), and I have been undetectable the whole time.  I really want to stick to two pills once a day and would rather not change meds if I didn't have to.

Matt or Gerry? or anyone With some feedback?

Cheers
Matt

cubbybear:
As an addit, and further speaking with my Doctor, he's happy for us to keep monitoring the levels for now.  My recent weight gain (regained lost 30kgs/60lbs that I lost when I got sick.) over the last 6 months can also push up creatinine levels. 

gerry:
There seems to be a definite upward trend in your serum creatinine.  Not used to reading this in umol/L but I believe the last one (118) is equivalent to 1.3 mg/dL, which is starting to become abnormal.  I would be concerned with Viread as you already expressed exerting negative effects on kidney function.  If you choose to watch and wait, I would suggest monitoring this more closely.  If it continues to go up, you won't really have a choice but to switch.  One viable option would be to switch Truvada to Epzicom (Ziagen/3TC).  Good luck.

randym431:
Hey Matt
Good to see a post from you. I have a history of kidney problems since I was 20. My dad also had so I think I got it from him ie family history.
So when I started meds, my doc put me on epizcom, saying if I went with truvada my kidney doc would have punched him in the face (knowing my kidney history, that is).
So the epizcom is suppose to be easier on the kidneys. Seems to be true since my labs are normal in that area.
Epizcom has no sides to speak of, except in the beginning you have a risk of dropping dead from a reaction if you are in the 5% that react badly to epzicom. That made me very nervious those first few weeks, but after 6 weeks on epzicom with no problems, my doc said I was ok with the drug. Not in that 5% danger zone. If one is going to have a bad reaction to epzicom, it occurs within the first few weeks and up to 6 weeks. After that your considered to be on safe ground and not likely to have any problems.
Epzicom is a good drug. I feel no sides from it and my labs are very good. Undetectable, cd4 at 450 (was 85 in the beginning) and my % went from 5% to 15%. All just within less than a year on this stuff (sustiva/epzicom).
So I'd consider trying epzicom. Its been good to me.
Take care Matt
randy

Navigation

[0] Message Index

Go to full version